Other People Are Reading
Acute Viral Infections
Acute viral infections of the liver, most commonly hepatitis B or C, lead to the death of liver cells and cause high liver enzyme levels.
Pharmaceutical and herbal drugs cause liver disease with very high levels of AST and ALT. An overdose of acetaminophen (Tylenol) can lead to liver failure. Antibiotics, antiseizure medication, statins, and other medication can lead to drug-induced liver enzyme elevation. Certain herbal supplements, such as kava and comfrey, can raise liver enzymes as well.
Alcohol abuse is the most common cause of fatty liver. Obesity, diabetes mellitus, and high triglycerides
are contributing factors. Fatty liver occurs when the liver is not able to properly break down fats. Extra fat is deposited in the liver, causing it to become inflamed and to form scar tissue in an attempt to heal itself. In its advanced stage, the connective scar tissue destroys healthy liver cells. This is known as cirrhosis and causes moderately high elevation of liver enzymes.
Gallbladder or Pancreatic Disease
Obstruction of the pancreatic duct or the bile duct can lead to abnormal levels of liver enzymes.
More Like This
Symptoms of Elevated Liver Enzymes